Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Acute Drug-induced Hepatitis; a result of HIV drug therapy?
Dec 20, 2011

I'm currently on Bactrim and Norvir, Prezista and Truvada. I contracted HIV on Oct 6, 2011 and started ART on Oct 31, 2011 during seroconversion. Initial t cell count was 154 with viral load of > 500,000 copies/mL. My last PCR revealed a T cell count of 750 and undetectable viral load. Great, except that I have acute drug-induced hepatitis. My doctor stopped the Bactrim and asked that I stop the supplements I was taking: NAC; L-Glutamine; Maitake Mushroom; Green Tea extract, Selenium, Carnitine, and CoQ10. I'm concerned that the cause is the ART meds. What will happen if all of them are hepatoxic to me?

Response from Dr. McGovern

I share your concerns about your liver injury. I also agree with the discontinuation of your Bactrim by your doctor.

However, if I were a betting person, I would stake a bid on your Green Tea extract...

I have cut and pasted some titles of articles that have been published about this, which you might want to discuss with your doctor. In the meantime, I would definitely stop the green tea and go back soon for repeat liver function tests to be certain they are going in the right direction. If you have onset of pain in the right side of your belly or become nauseous or start vomiting, go to the hospital to be seen.

As for your HIV medications, Truvada has an incredible safety record when it comes to the liver. In fact it is even safe to use in patients with cirrhosis second to hepatitis B. Prezista has a low incidence of drug toxicity related to the liver....Finally, you are on a low dose of Norvir, so I wouldn't expect any drug effect here....

My best wishes for your health...Give your doctor a call and let him or her know that you are taking green tea, if you didn't tell them before. I would also suggest repeat liver tests real soon.

Javaid A, Bonkovsky HL J Hepatol. 2006;45(2):334. Hepatotoxicity associated with supplements containing Chinese green tea (Camellia sinensis).

Bonkovsky HL Ann Intern Med. 2006;144(1):68. Acute liver failure induced by green tea extracts: case report and review of the literature.



Previous
many thanks
Next
Hepatis b? dont understand

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement